Virginia, 2013

Hail and Damaging Wind in Virginia, June 17, 2013

June 17, 2013 · NWS LWX · 2 events in 2 counties and zones

A weak cold front moved through the region and stalled over the area. Convergence along the boundary led to heavy showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front moved through the region and stalled over the area. Convergence along the boundary led to heavy showers. A few breaks in the clouds led to an increase in instability and thunderstorms that produced heavy rain in activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 1:48 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 1:48 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT MON JUN 17 2013

.SYNOPSIS...
A WEAK COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE
MID ATLANTIC THROUGH TUESDAY...THEN MOVE SOUTH OF THE REGION EARLY
WEDNESDAY. AN AREA OF LOW PRESSURE WILL TRACK SOUTH OF THE AREA
TUESDAY NIGHT. HIGH PRESSURE WILL RETURN FOR THE REMAINDER OF THE
WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
COLD FRONT REMAINS LOCATED OVER THE LOWER GREAT LAKES THIS
AFTERNOON...HOWEVER A SURFACE TROUGH AND OTHER SMALLER MESOSCALE
BOUNDARIES WERE OBSERVED OVER THE CWA. SCATTERED SHOWERS AND
THUNDERSTORMS WERE INITIATING ALONG/NEAR THESE BOUNDARIES EARLY THIS
AFTERNOON.

PER MOST GUIDANCE...BELIEVE THE BULK OF THE ACTIVITY WILL BE LOCATED
FROM NORTHEAST MARYLAND SOUTHWARD THROUGH CENTRAL AND SOUTHERN
MARYLAND AND INTO CENTRAL VIRGINIA. THIS IS WHERE CHANCE POPS FOR
SCATTERED CONVECTION WILL RESIDE DURING THE AFTERNOON...WITH ONLY
ISOLATED ACTIVITY FURTHER TO THE NORTHWEST.

DESPITE THE PRESENCE OF SURFACE BOUNDARIES...LARGER SCALE FORCING IS
FAIRLY WEAK AND INSTABILITY APPEARS TO BE ON THE WEAK SIDE TOO WITH
MODIFIED 12Z SOUNDING REVEALING ONLY ABOUT 1000 J/KG. SPC
MESOANALYSIS PAGE INDICATES A LITTLE MORE THAN THAT BUT AM NOT
EXPECTING WIDESPREAD SEVERE ACROSS THE CWA. PERHAPS A COUPLE CELLS
WIND UP PULSING UP AND BECOMING STRONG ENOUGH TO PRODUCE LOCALLY
GUSTY WINDS DURING THE AFTERNOON.

MOST ACTIVITY SHOULD WEAKEN/DIMINISH IN THE EVENING...WITH ANY
LINGERING ACTIVITY LIKELY ACROSS THE EXTREME SOUTHERN PORTION OF THE
CWA.

COLD FRONT WILL ALSO START TO SINK SOUTHWARD INTO PENNSYLVANIA
TONIGHT BUT IT LOOKS LIKE ACTIVITY NEAR THAT BOUNDARY WILL REMAIN TO
THE NORTH TONIGHT.

BOUNDARY LOOKS TO RESIDE OVER THE CWA ON TUESDAY. CLOUDS AROUND THE
BOUNDARY MAY HINDER DESTABILIZATION SOME...BUT MODELS SUGGEST 1-2K
J/KG OF CAPE AND WITH THE BOUNDARY OVERHEAD EXPECT SCATTERED
THUNDERSTORMS. IF SHEAR WINDS UP BEING A LITTLE BETTER...THEN A FEW
STORMS COULD PRODUCE LOCALLY DAMAGING WIND GUSTS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
BOUNDARY IS FORECAST TO STALL OUT JUST SOUTH OF THE CWA TUESDAY
NIGHT/WEDNESDAY. BOTH NAM/GFS INDICATE A WAVE OF LOW PRESSURE RIDING
ALONG THE FRONT...SPILLING SOME SHOWERS TO THE NORTH INTO THE CWA.
BUT THE MODELS DISAGREE WITH TIMING...WITH THE GFS BEING FASTER AND
FAVORING A MOSTLY DRY WEDNESDAY WHILE THE NAM INDICATES SHOWERS.

GIVEN TIMING UNCERTAINTY...AND BLENDING THE ECMWF IN THE MIX HAVE
FOCUSED HIGHEST POPS ACROSS THE CWA TUESDAY NIGHT BUT CONTINUE
CHANCE POPS INTO THE FIRST PART OF WEDNESDAY. WILL HAVE TO FINE TUNE
TIMING AS WE GET CLOSER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE BUILDS IN TO END THE WEEK...THEN MOVES OFFSHORE OVER
THE WEEKEND. EXPECT DRY CONDITIONS MUCH OF THE TIME HOWEVER ISOLATED
DIURNAL THUNDERSTORMS MAY BE POSSIBLE OVER THE HIGHER TERRAIN FRIDAY
INTO THE WEEKEND. THERE MAY ALSO BE A SHORTWAVE SOMETIME LATE SUNDAY
INTO MONDAY WHICH COULD BRING A CHANCE OF THUNDERSTORMS TO THE
ENTIRE CWA.

NEAR NORMAL TEMPERATURES AT THE END OF THE WEEK COULD MODERATE A
LITTLE ABOVE CLIMO OVER THE WEEKEND INTO THE FIRST PART OF NEXT
WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WILL HAVE SCATTERED THUNDERSTORMS DEVELOPING DURING PEAK HEATING
ALONG A TROUGH THIS AFTERNOON. BUT GIVEN LOW CONFIDENCE IN DIRECT
IMPACT AT INDIVIDUAL SITES HAVE FOCUSED ON VCTS IN TAFS ATTM. IF
BASED ON RADAR IT APPEARS ANY TERMINAL WILL HAVE MORE DIRECT
IMPACT...AMENDMENTS WILL BE ISSUED.

COLD FRONT SAGS SOUTHWARD TONIGHT INTO TUESDAY. EXPECT MORE
SCATTERED CONVECTION TUESDAY AND PERHAPS EVEN INTO WEDNESDAY UNTIL
HIGH PRESSURE PUSHES THE FRONT FAR ENOUGH SOUTH FOR DRY WX.

&&

.MARINE...
NO SCA FLAGS EXPECTED IN THE NEXT 24 HOURS WITH RELATIVELY WEAK
GRADIENT. WILL HAVE TO WATCH LOCALLY GUSTY WINDS IN THUNDERSTORMS
THIS AFTERNOON AND AGAIN TUESDAY.

COLD FRONT MAKES IT WAY SOUTHWARD ACROSS THE WATERS ON
TUESDAY...WITH A WAVE OF LOW PRESSURE RIDING ALONG THE FRONT TUESDAY
NIGHT OR WEDNESDAY. HIGH PRESSURE BUILDS FOR THE END OF THE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

BPP
Hazardous weather outlook, Jun 17, 7:03 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
803 AM EDT MON JUN 17 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
803 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS MAY BE POSSIBLE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
803 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS MAY BE POSSIBLE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 134 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
June 17, 3:45 PM EST
Where
Albemarle County, 3.55 mi N of Farmington
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
38.101, -78.549

There were several large oak trees downed just off 1900 block of Garth Road.

Hail, Loudoun

When
June 17, 6:49 PM EST
Where
Loudoun County, 2.7 mi SW of Pleasant Vly
Measured
1.25 in hail
Reported by
Public
Coordinates
38.888, -77.509

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462148, 462151.